Fatal Benzodiazepines Overdose

Knoxville, TN (PressExposure) July 22, 2009 -- Benzodiazepines are drugs usually associated with drug addiction. This is because of its addictive properties especially when taken for a long time, which is why when its used for treatments (particularly with anxiety, insomnia, agitation, seizures, muscle spasms, alcohol withdrawal and as a premedication for medical or dental procedures) therapists and doctors usually try to minimize the dosage so as to avoid the build-up of tolerance that usually develops to addiction. According to teenage treatment centers specialists, tolerance and addiction, however, aren't the only problems that specialists face with benzodiazepines. Benzodiazepines are also known to cause severe and fatal overdose.

Benzodiazepines Overdose

Benzodiazepines have a wide therapeutic index and taken alone in overdose rarely cause severe complications or fatalities. They are, however, not devoid of serious toxicity and cases of severe coma or fatality have been reported. Taken in overdose in combination with alcohol, barbiturates, opiates, tricyclic antidepressants, or sedating antipsychotics, anticonvulsants, or antihistamines are particularly dangerous.

In the case of alcohol and barbiturates not only do they have an additive effect, they also increase the binding affinity of benzodiazepines to the benzodiazepine binding site which results in a very significant potentiation of the CNS and respiratory depressant effects. Additionally, according to teenage treatment centers specialists, the elderly and those with chronic illnesses are much more vulnerable to lethal overdose with benzodiazepines. Fatal overdoses can occur at relatively low doses in these individuals.

Signs and Symptoms

Following an acute overdose of a benzodiazepine the onset of symptoms is typically rapid with most developing symptoms within 4 hours. Patients initially present with mild to moderate impairment of central nervous system function. Initial signs and symptoms include intoxication, somnolence, diplopia, impaired balance, impaired motor function, anterograde amnesia, ataxia, and slurred speech.

Cases of severe overdose have been reported and symptoms displayed may include prolonged deep coma or deep cyclic coma, apnea, respiratory depression, hypoxemia, hypothermia, hypotension, bradycardia, cardiac arrest, and pulmonary aspiration, with the possibility of death. Severe consequences are rare following overdose of benzodiazepines alone but the severity of overdose is increased significantly if benzodiazepines are taken in overdose in combination with other medications. According to teenage treatment centers specialists, significant toxicity may result following recreation drug misuse in conjunction with other CNS depressants such as opiates or ethanol (alcohol).

About Donna Sparks

Donna Sparks is a Professor and a Consultant Physician. Other than her clinical and local teaching commitments, she also continues to enjoy the privileges of research, writing and lecturing.

Press Release Source: http://PressExposure.com/PR/Donna_Sparks.html

Press Release Submitted On: July 21, 2009 at 10:15 pm
This article has been viewed 206608 time(s).